Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Lake Charles, LA

March 24, 2017Hardin County, Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 24, 2017, 11:40 PM CDT for Hardin County, Jasper County, Tyler County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2017, 11:40 PM CDT (04:40 UTC)
Expired
Mar 25, 2017, 12:45 AM CDT
In force
65 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hardin County, TX, Jasper County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 104 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 7:07 PM CDTTornado WatchSPC5 hr
Mar 24, 10:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS54 KLCH 250440
SVRLCH
TXC199-241-457-250545-
/O.NEW.KLCH.SV.W.0027.170325T0440Z-170325T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1140 PM CDT FRI MAR 24 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tyler County in southeastern Texas...
  Hardin County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...

* Until 1245 AM CDT

* At 1140 PM CDT, severe thunderstorms were located along a line
  extending from near Wildwood to near Daisetta, moving northeast at
  40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Beaumont, Lumberton, Silsbee, Kountze, Sour Lake, Saratoga,
  Evadale, Fred, Wildwood, Thicket, Buna, Caney Head, Weiss Bluff,
  Honey Island, Batson and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CDT for southeastern
Texas.

LAT...LON 3049 9463 3049 9454 3052 9454 3064 9388
      3024 9396 3024 9412 3022 9412 3020 9409
      3019 9410 3017 9416 3019 9418 3018 9419
      3019 9421 3018 9421 3017 9424 3017 9427
      3015 9428 3011 9443 3011 9460 3032 9467
TIME...MOT...LOC 0440Z 244DEG 35KT 3050 9453 3015 9463 

HAIL...<.75IN
WIND...60MPH
 
$$

TWH
3 follow-up statements
705 
WWUS54 KLCH 250500
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1200 AM CDT SAT MAR 25 2017

TXC199-241-457-250545-
/O.CON.KLCH.SV.W.0027.000000T0000Z-170325T0545Z/
Tyler TX-Hardin TX-Jasper TX-
1200 AM CDT SAT MAR 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN TYLER...NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER
COUNTIES...

At 1200 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Fred to 6 miles north of Sour Lake,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Beaumont, Lumberton, Silsbee, Kountze, Buna, Evadale, Fred, Caney
Head, Weiss Bluff and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CDT for southeastern
Texas.

LAT...LON 3023 9412 3023 9448 3042 9439 3054 9442
      3064 9388 3024 9396 3024 9412
TIME...MOT...LOC 0500Z 247DEG 36KT 3058 9428 3023 9438 

HAIL...<.75IN
WIND...60MPH
 
$$

TWH
059 
WWUS54 KLCH 250517
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1217 AM CDT SAT MAR 25 2017

TXC199-241-457-250545-
/O.CON.KLCH.SV.W.0027.000000T0000Z-170325T0545Z/
Tyler TX-Hardin TX-Jasper TX-
1217 AM CDT SAT MAR 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN TYLER...NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER
COUNTIES...

At 1216 AM CDT, severe thunderstorms were located along a line
extending from near Fred to Lumberton, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Silsbee, Buna, Evadale, Fred and Caney Head. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CDT for southeastern
Texas.

LAT...LON 3028 9427 3048 9418 3058 9420 3064 9388
      3028 9395
TIME...MOT...LOC 0516Z 255DEG 39KT 3061 9409 3026 9419 

HAIL...<.75IN
WIND...60MPH
 
$$

TWH
808 
WWUS54 KLCH 250537
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1237 AM CDT SAT MAR 25 2017

TXC199-241-457-250546-
/O.EXP.KLCH.SV.W.0027.000000T0000Z-170325T0545Z/
Tyler TX-Hardin TX-Jasper TX-
1237 AM CDT SAT MAR 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TYLER...
NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER COUNTIES WILL EXPIRE AT
1245 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

A tornado watch remains in effect until 400 AM CDT for southeastern
Texas.

LAT...LON 3028 9427 3048 9418 3058 9420 3064 9388
      3028 9395
TIME...MOT...LOC 0536Z 244DEG 35KT 3070 9388 3035 9399 

$$

TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 10:34 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 24, 10:34 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1034 PM CDT Fri Mar 24 2017

.UPDATE...
As expected, a new tornado watch was issued for much of the
forecast area...thus the grids/zones were just updated for Tornado
Watch #83, valid til 09z/0400L.

25

&&

.PREV DISCUSSION... /issued 1001 PM CDT Fri Mar 24 2017/

DISCUSSION...
Have updated the overnight POP grids to better reflect the
expected movement of the ongoing convection now moving into the
nwrn CWA...while also following closely with latest short-range
high-res guidance. We will be doing a special 04z upper air flight
to help SPC better gauge the current airmass nearby, which will
ultimately help decide later potential watch issuances...thus
will hold off on a zone update to better reflect potential severe
wording.

Elsewhere just minor tweaks to inherited grids.
25

PREV DISCUSSION... /issued 716 PM CDT Fri Mar 24 2017/

UPDATE...
Zones/grids have been updated for the issuance of Tornado Watch
#80...valid til midnight CDT for all of interior sern TX.

25

PREV DISCUSSION... /issued 643 PM CDT Fri Mar 24 2017/

AVIATION...
SCT/BKN cloud layer from 2000-4000 feet will continue to produce
intermittent MVFR/VFR condtions over the next several hours before
giving way to predominately MVFR conditions. Winds will also
remain elevated with sustained speeds of 20-25 knots and gusts to
30 knots over the next several hours. A band of prefrontal showers
has developed this evening and could lead to some -RA at LCH and
BPT between 00Z and 02Z but should not yield any restrictions. The
main squall line accompanied by gusty variable winds, TSRA, and
IFR visibility/ceiling restrictions is still forecast to move
through the region during the overnight hours. The previous TAF
package still looks to be on track but will be ammended if
required.

PREV DISCUSSION... /issued 352 PM CDT Fri Mar 24 2017/

DISCUSSION...
Breezy day across the area this afternoon in advance of a storm
system currently approaching western Oklahoma. A line of showers
and thunderstorms are currently developing in the area of enhanced
lift from the Ark-La-Tex down into system Texas. Hi-Res guidance
continues to march this line to the east overnight, but overall
trend has shown weakening potential along the southern end for a
time. The greatest potential for severe thunderstorms continues to
be across the northwestern counties and parishes where SPC has
enhanced outlook. That said most of the area has some risk of
severe storms.

The line of thunderstorms will continue through the area overnight
and will likely still be ongoing across the eastern portions of
the forecast area tomorrow morning before drier air filters into
the region with a dry weather forecast into the weekend.

Also had to extend the wind advisory through this evening for the
immediate coastal county and parishes for continued breezy
conditions.

The next storms system will approach on Monday, but it does not
look as strong as the one currently moving through the area.

A stronger system will move through Thursday with the chance of
showers and thunderstorms and possibly some severe storms.

Temperatures will continue to be above climo.

MARINE...
With strong southerly winds continuing, had to extend the small
craft advisory through at least the overnight hours. Winds and
seas will continue to remain elevated.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  80  56  84 /  80  50  10   0
LCH  68  81  61  82 /  60  40  10  10
LFT  70  81  64  84 /  60  50  10  10
BPT  67  82  62  82 /  50  40  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until midnight CDT tonight for LAZ052>054-073-074.

TX...Wind Advisory until midnight CDT tonight for TXZ215.

GM...Small Craft Advisory until 6 AM CDT Saturday for GMZ435-450-452-
     455-470-472-475.

     SMALL CRAFT EXERCISE CAUTION until 6 AM CDT Saturday for GMZ430-
     432-435.

&&

PUBLIC...04
Hazardous weather outlook, Mar 24, 5:50 AM CDT, 17 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
550 AM CDT Fri Mar 24 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
251130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
550 AM CDT Fri Mar 24 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Elevated and gusty southerly winds will occur today, especially
along the I-10 corridor. Wind speeds will be 15 to 25 mph with
higher gusts. A Wind Advisory will be in effect for locations
along and south of the I-10 corridor.

A line of showers and thunderstorms are expected Friday Night. A
Slight Risk of Severe Storms is outlined by the Storm Prediction
Center (SPC) northwest of a Beaumont to Marksville line.
Meanwhile, A Marginal Risk is outlined for the remainder of the
forecast area. Damaging straightline wind gusts is the main
concern. Isolated large hail or an isolated tornado can not be
totally ruled out, especially in the slight risk area. Brief
torrential down pours and frequent cloud to ground lightning will
also be possible with the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another significant storm system is expected during the mid week.
Although predictably with this system may change, currently a
Slight Risk for severe storms is outlined by SPC for the forecast
area on late Wednesday into Wednesday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-251130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
550 AM CDT Fri Mar 24 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Elevated and gusty southerly winds along with building seas will
make for Small Craft Advisory conditions through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated southerly winds may occur on Sunday Night into Monday
with Small Craft Exercise Caution conditions. An active pattern
will bring another storm system during the mid-week. Small Craft
Advisory conditions along with strong storms may occur on late
Wednesday into early Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rua

In the hours before

Special weather statement, Mar 24, 9:13 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
913 PM CDT FRI MAR 24 2017

TXZ180-259-250300-
Northern Jasper TX-Tyler TX-
913 PM CDT FRI MAR 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TYLER AND NORTHERN
JASPER COUNTIES UNTIL 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Huntington to
Alabama-Coushatta Reservation. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Jasper, Woodville, Colmesneil, Chester, Ebenezer, Town Bluff,
Rockland, Browndell and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 3102 9465 3106 9456 3105 9449 3103 9447
      3111 9406 3114 9403 3116 9391 3080 9406
      3068 9458 3100 9466
TIME...MOT...LOC 0212Z 250DEG 41KT 3112 9455 3073 9472

TWH
Special weather statement, Mar 24, 11:06 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1106 PM CDT FRI MAR 24 2017

TXZ180-201-259>261-250500-
Hardin TX-Northern Newton TX-Northern Jasper TX-Southern Jasper TX-
Tyler TX-
1106 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS WILL AFFECT TYLER...NORTHERN NEWTON...HARDIN
AND JASPER COUNTIES UNTIL MIDNIGHT CDT...

At 1105 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Ebenezer to near Dayton
Lakes. Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Lumberton, Jasper, Silsbee, Woodville, Newton, Kirbyville,
Kountze, Sour Lake, Colmesneil, Chester, Evadale, Rockland, Warren,
Town Bluff, Thicket, Toledo Bend Dam, Saratoga, Call and Ebenezer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 400 AM CDT for west central
Louisiana...and southeastern Texas.

LAT...LON 3049 9454 3101 9466 3106 9456 3103 9447
      3116 9391 3118 9354 3118 9353 3110 9356
      3108 9354 3024 9407 3024 9412 3020 9409
      3016 9412 3019 9421 3018 9421 3017 9427
      3014 9428 3012 9460 3049 9473
TIME...MOT...LOC 0405Z 260DEG 37KT 3097 9426 3014 9479

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:13 PM CDTSpecial Weather StatementLCHTyler47 min
Mar 24, 10:41 PM CDTTornado WarningLCHJasper, Tyler19 min
Mar 24, 10:57 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler33 min
Mar 24, 11:06 PM CDTSpecial Weather StatementLCHHardin, Jasper, Newton, Tyler54 min
Mar 24, 11:21 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler54 min
Mar 25, 12:13 AM CDTSevere Thunderstorm WarningLCHNewton36 min
Mar 25, 12:39 AM CDTSpecial Weather StatementLCHNewton36 min
Mar 25, 1:22 AM CDTSpecial Weather StatementLCHOrange23 min
Mar 25, 1:48 AM CDTSpecial Weather StatementLCHJefferson, Orange42 min
Mar 25, 10:10 AM CDTAreal Flood AdvisoryLCHJefferson2 hr
Mar 25, 10:43 AM CDTSevere Thunderstorm WarningLCHJefferson32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.